Kansas, 2005

Hail and Damaging Winds in Kansas, August 25, 2005

August 25, 2005 · NWS GLD · 6 events in 4 counties and zones

4 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 25, 1:10 PM MST, 5 hours 35 minutes earlier.

Area forecast discussion, Aug 25, 1:10 PM MST, 5 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
210 PM MDT THU AUG 25 2005

.SHORT TERM... (TONIGHT - SUNDAY)
UPPER LOW SPINNING OVER SOUTHERN ALBERTA SUPPORTING ILL-DEFINED COLD
FRONT OVER THE NORTHERN PLAINS. FRONTAL PASSAGE THROUGH THE CWA HAS
BEEN PUSHED BACK BY THE MODELS TO THE 09Z-15Z TIME PERIOD. STORMS
WILL DEVELOP WITH DAYTIME HEATING OVER NORTHEASTERN COLORADO...BUT
EXTENT OF EASTWARD PROPAGATION SOMEWHAT IN QUESTION BEFORE
DISSIPATING AFTER SUNSET. STORMS FURTHER NORTH WILL PERSIST ACROSS
WESTERN NEBRASKA CLOSER TO UPPER FORCING AND WITHIN BROAD LOW LEVEL
WARM ADVECTION ZONE ASSOCIATED WITH NOCTURNAL LOW LEVEL JET. MCS
EXPECTED TO SPREAD SOUTHEASTWARD AND LIKELY WILL CLIP NORTHEASTERN
HALF OF THE FORECAST AREA. WILL KEEP LIKELY POPS THERE...BUT TRIM
BACK SOMEWHAT IN CENTRAL AND SOUTHERN PARTS OF THE CWA. WILL NEED TO
KEEP A CHANCE OF STORMS INTO FRIDAY MORNING IN EAST AS REMNANTS OF
MCS MAY STILL BE IN THE AREA.

REST OF FRIDAY...POST FRONTAL UPSLOPE WILL DEVELOP AT THE SURFACE
UNDER WEST-NORTHWEST FLOW ALOFT. HINTS OF A WEAK SHORTWAVE IN THE
UPPER FLOW...BUT DOES NOT APPEAR TO BE ENOUGH TO OFFSET SUBSIDENCE
FROM LOW LEVEL COLD ADVECTION. POST FRONTAL LOW/MID LEVEL CLOUD DECK
WILL ALSO BE SAGGING INTO THE AREA FROM NEBRASKA...FURTHER RETARDING
DESTABILIZATION. SPC HAS SHIFTED SLIGHT RISK OUT OF THE AREA. WILL
GO AHEAD AND REMOVE ANY MENTION OF PRECIPITATION FOR THE AFTERNOON
AND EVENING HOURS.

SATURDAY...UPPER FLOW RELAXES QUITE A BIT AS RIDGE TRIES TO REBUILD
FROM THE SOUTHWEST. ETA FORECASTING MODERATE INSTABILITY AND STEEP
LAPSE RATES OVER EASTERN COLORADO. ELEVATED HEATING WILL LIKELY
INITIATE A FEW STORMS THERE....BUT WITH 0-6KM WIND AT 10KTS OR LESS
UNDER THE RIDGING DONT ANTICIPATE MUCH IF ANY EASTWARD PROGRESS.
SIMILAR SITUATION ON SUNDAY BUT WITH STEEPER LAPSE RATES SPREADING
FURTHER EAST. INSTABILITY AXIS FORECAST TO BE ALONG/JUST EAST OF THE
COLORADO LINE. WITH SUPPORT FROM GFS MOS ENSEMBLE AVERAGE...WILL ADD
SOME SLIGHT CHANCES FOR THUNDER IN COLORADO IN THE AFTERNOON AND A
COUPLE OF COLUMNS OF COUNTIES EAST IN THE EVENING.

.LONG TERM... (MONDAY - THURSDAY)
A MEAN TROUGH WILL SET UP OVER THE PACIFIC NORTHWEST AND WESTERN
CANADA WITH A COUPLE OF STRONG DISTURBANCES ROTATING THROUGH IT.
SUBTROPICAL RIDGE WILL BUILD WESTWARD INTO TEXAS AND OKLAHOMA FROM
THE DESERT SOUTHWEST. BROAD WESTERLY TO SOUTHWESTERLY FLOW BETWEEN
THE TWO PRIMARY FEATURES WILL BE PREDOMINANT ACROSS THE SOUTHERN
ROCKIES AND INTO THE CENTRAL HIGH PLAINS. LATEST RUNS OF THE GFS
WANT TO BACK DOOR A PACIFIC COOL FRONT ON TUESDAY ASSOCIATED WITH
FIRST PIECE OF NORTHERN ENERGY. GFS ENSEMBLE SPAGHETTI PLOTS OF
850MB +20C LINE AT 00Z/31 SHOW THE OPERATIONAL GFS AN OUTLIER...WITH
THE MEAN MUCH FURTHER NORTH. ECMWF ALSO SIMILAR TO THE ENSEMBLE
MEAN. GIVEN THE STRENGTH OF THE SUBTROPICAL RIDGE AND LACK OF
ENSEMBLE SUPPORT WILL NOT BITE ON THE BACKDOOR FRONT AT THIS TIME.
FORECAST WILL SHOW A GRADUAL WARMING TREND THROUGH THE EXTENDED
PERIOD WITH NO MENTION OF PRECIPITATION.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

JDK
Hazardous weather outlook, Aug 25, 9:44 AM MST, 9 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1044 AM MDT THU AUG 25 2005

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261600-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1144 AM CDT THU AUG 25 2005 /1044 AM MDT THU AUG 25 2005/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS BY MID TO LATE
AFTERNOON ACROSS THE TRI STATE AREA. ABUNDANT MOISTURE AND STRONG
INSTABILITY WILL BE FOCUSED ALONG AN APPROACHING COLD FRONT.
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THIS FRONT IN EASTERN
COLORADO AND SOUTHWEST NEBRASKA AND THEN MOVE SLOWLY NORTHEAST
ACROSS THE REST OF THE TRI STATE AREA DURING THE REST OF THE
AFTERNOON AND EVENING. A DISTURBANCE ALOFT AND AVAILABLE WIND SHEAR
WILL INTENSIFY SOME OF THE STORMS TO SEVERE LEVELS. THE MAIN THREAT
WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WIND. VERY HEAVY
RAINFALL WITH SLOW MOVING STORMS WILL PRODUCE A THREAT FOR LOCALIZED
FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS MAY LINGER INTO THE EARLY MORNING HOURS ON FRIDAY
EAST OF A MCCOOK TO GOVE LINE WITH A SLIGHT CHANCE OF ADDITIONAL
THUNDERSTORM DEVELOPMENT DURING THE AFTERNOON. DANGEROUS LIGHTNING
AND LARGE HAIL WILL BE THE PRIMARY THREATS WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

FS

In the hours before

Local storm report, Aug 25, 5:23 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
623 PM MDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             3 NW JOES               39.68N 102.72W
08/25/2005  0.75 INCH        YUMA               CO   TRAINED SPOTTER

&&

MEHLE
Local storm report, Aug 25, 5:31 PM MST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
631 PM MDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             5 SW ABARR              39.80N 102.79W
08/25/2005  1.25 INCH        YUMA               CO   PUBLIC

&&

MEHLE
Local storm report, Aug 25, 6:08 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
708 PM MDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             12 W IDALIA             39.70N 102.53W
08/25/2005  0.88 INCH        YUMA               CO   PUBLIC

&&

MEHLE
Local storm report, Aug 25, 6:14 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
714 PM MDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     HAIL             17 N STRATTON           39.55N 102.60W
08/25/2005  1.25 INCH        KIT CARSON         CO   PUBLIC

&&

MEHLE
Local storm report, Aug 25, 6:19 PM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
719 PM MDT THU AUG 25 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             7 SE IDALIA             39.63N 102.21W
08/25/2005  0.75 INCH        YUMA               CO   TRAINED SPOTTER

&&

MEHLE
Special weather statement, Aug 25, 6:33 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
733 PM MDT THU AUG 25 2005

KSZ002-004-014>016-028>029-033-NEZ080>081-260700-
DECATUR-GOVE-GRAHAM-LOGAN-NORTON-RAWLINS-SHERIDAN-THOMAS-
HITCHCOCK-RED WILLOW-
733 PM MDT THU AUG 25 2005

...THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
746 IN EFFECT UNTIL 2 AM CDT FOR THE FOLLOWING AREA...

IN KANSAS THIS WATCH INCLUDES 8 COUNTIES

IN NORTHWEST KANSAS

DECATUR... GOVE... GRAHAM...
LOGAN... NORTON... RAWLINS...
SHERIDAN... THOMAS...

IN NEBRASKA THIS WATCH INCLUDES 2 COUNTIES

IN SOUTHWEST NEBRASKA

HITCHCOCK... RED WILLOW...

THIS INCLUDES THE CITIES OF...ATWOOD...COLBY...HILL CITY...
HOXIE...MCCOOK...NORTON...OAKLEY...OBERLIN...QUINTER AND TRENTON.

COZ090>092-KSZ001-013-027-NEZ079-260300-
CHEYENNE-KIT CARSON-YUMA-CHEYENNE-SHERMAN-WALLACE-DUNDY-
733 PM MDT THU AUG 25 2005

...SEVERE THUNDERSTORM WATCH NUMBER 744 REMAINS VALID UNTIL 9 PM MD...

IN COLORADO THIS WATCH INCLUDES 3 COUNTIES

IN EAST CENTRAL COLORADO

CHEYENNE... KIT CARSON... YUMA...

IN KANSAS THIS WATCH INCLUDES 3 COUNTIES

IN NORTHWEST KANSAS

CHEYENNE KS... SHERMAN... WALLACE...

IN NEBRASKA THIS WATCH INCLUDES 1 COUNTY

IN SOUTHWEST NEBRASKA

DUNDY...

THIS INCLUDES THE CITIES OF...BENKELMAN...BURLINGTON...
CHEYENNE WELLS...GOODLAND...KIT CARSON...SHARON SPRINGS...
ST. FRANCIS...WRAY AND YUMA.

The radar

The Goodland radar (KGLD), 39 km away, was scanning. The volume nearest the first event began at 01:42 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Sherman

When
August 25, 6:45 PM MST
Where
Sherman County, 14 mi S of Kanorado
Measured
56 kt (64 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.133, -102.033

Large tree limb 6-inch diameter by 20 ft long blown down.

Thunderstorm Wind, Sherman

When
August 25, 7:05 PM MST
Where
Sherman County, Goodland
Measured
52 kt (60 mph) estimated gust
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
39.350, -101.717

2-inch diameter tree limbs down.

Hail, Rawlins

When
August 25, 8:05 PM MST
Where
Rawlins County, 7 mi SW of Atwood
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.733, -101.150

Thunderstorm Wind, Decatur

When
August 25, 8:34 PM MST
Where
Decatur County, Oberlin
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
39.817, -100.517

Hail, Decatur

When
August 25, 8:56 PM MST
Where
Decatur County, 6 mi W of Jennings
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.683, -100.400

Thunderstorm Wind, Norton

When
August 25, 9:00 PM MST to 10:00 PM MST
Where
Norton County, 19 mi SW of Norton
Measured
74 kt (85 mph) estimated gust
Property damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
39.633, -100.133

Strong thunderstorm winds blew over a windmill, and removed shingles from a home. Several utility poles in the immediate area were blown down. Two large shop doors were blown off a building which landed on a car. A 5x10 foot flatbed trailer was blown across railroad tracks. Large tree branches also reported down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465235, 5465236, 5465237, 5465238, 5465239, 5465240.